iCliniq logo

Ask a Doctor Online Now

HomeAnswersPulmonology (Asthma Doctors)copdFever and breathing problems keep recurring after stopping steroids in COPD patient. Why?

What could be the reason for the recurrent fever and breathing trouble in 70-year-old patient with COPD?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At April 4, 2022
Reviewed AtJuly 19, 2023

Patient's Query

Hi doctor,

My father is 70 years old and he has chronic obstructive pulmonary disease (COPD), diabetes and high blood pressure. His blood pressure and diabetes are under control. Last year, he was affected by COVID-19 and recovered with no signs of lung damage in a chest computed tomography (CT) scan. He had a mild fever (100 degrees Fahrenheit) two months back. Subsequently, he developed a breathing problem, and his oxygen saturation (SpO2) level measured by pulse oximeter was 90 to 92 %. His chest X-ray was normal. He was prescribed steroids and antibiotics, with which he recovered. Again, two to three days after stopping the medicine, he had a mild fever with breathing trouble. Again, he was prescribed steroids and antibiotics by the pulmonologist, and he improved. Again after stopping medicines, he has developed a fever since yesterday. All the reports are attached here. Can you please suggest what should be done?

Hi,

Welcome to icliniq.com. I can understand your concern. I have gone through the reports (attachment removed to protect the patient's identity) you have attached. In my opinion, he should undergo CT (computerized tomography) of thorax, sputum culture, and sensitivity test. CT of thorax will be needed to rule out lung infection. Sputum culture reports will guide the infective organism, and sensitivity reports will tell about effective antibiotic treatment. Please let me know if these reports are done or discussed. I will be happy to help you further. I wish good health to your father. Thank you.

Patient's Query

Hi doctor,

Thank you for your valuable advice. Please find the HRCT thorax, sputum culture and sensitivity test reports attached. My father was feeling uncomfortable and had high fever (102 degrees F) for three weeks. From the next day, he is in a hospital. He is being given steroids and antibiotics. Now his oxygen saturation (SpO2) level is in the range of 90 to 93% (without oxygen support). However, his blood sugar level is shooting up (fasting - 236 mg/dL and random - 411 mg/dL). He has tremors in his hands and legs and is feeling weak. Please suggest.

Hi,

Welcome back to icliniq.com. I have gone through the reports you have attached (attachment removed to protect the patient's identity). His culture report is suggestive of streptococcus pneumonia infection. The rise in blood sugar is due to steroids, this is common. And tremors are mostly due to nebulization. Can you please tell me which antibiotics are going on? Are they giving any nebulization?

Patient's Query

Hi doctor,

Thank you very much for your valuable response. Yes, he is being given nebulization. His fasting blood sugar level today is 236 mg/dL. His prescription is attached herewith.

Hi,

Welcome back to icliniq.com. I have gone through the prescription (attachment removed to protect the patient's identity). If fever is controlled, then continue the same antibiotics. I would suggest you to ask your doctor to taper down steroids, if possible. Tremors are due to Duolin (Levosalbutamol 1.25 mg and Ipratropium 500 mcg) nebulization.

Patient's Query

Hi doctor,

Thank you for the reply. My father was discharged from the hospital one week back. He was prescribed steroids, antibiotics, and nebulization. The prescription given during discharge from the hospital is attached herewith. Meanwhile, his blood sugar level was shooting up for which he was taking Insulin (two times) on the advice of an endocrinologist. He again consulted the endocrinologist five days back. His prescription is attached herewith. The dose of the steroids was gradually tapered down and stopped two days back. Since today morning, my father again has fever (around 100 degrees Fahrenheit). This phenomenon of developing fever after stopping steroids was observed earlier also, as mentioned in my previous messages. He consulted the same pulmonologist today, who prescribed him some tests. The reports are attached herewith. Unfortunately, the pulmonologist whom we consulted in the morning can not be contacted now since he has gone out of the station. I am afraid that my father will gain breathlessness and a high fever. Please suggest what to do. Thank you.

Hi,

Welcome back to icliniq.com. I have gone through the attachment you provided (attached removed to protect the patient's identity). In his recent blood report dated a week back, his PCT (procalcitonin) is normal, so there are no bacterial infections. Can you please tell me the severity of the fever? I mean, have you checked with a thermometer? His total count is slightly high. Regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Kaushal Bhavsar
Dr. Kaushal Bhavsar

Pulmonology (Asthma Doctors)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

breathing problemscopd

Ask your health query to a doctor online

Pulmonology (Asthma Doctors)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy